Emotional support, and in some cases counseling, are recommended.
If a medication is causing increased appetite and weight gain, your health care provider may decrease your dosage or recommend a different drug. Never stop taking your medication without first talking to your health care provider.
When to Contact a Medical Professional
Contact your health care provider if:
You have an unexplained, persistent increase in appetite
You have other unexplained symptoms
What to Expect at Your Office Visit
Your health care provider will perform a physical exam. During the physical exam, the health care provider will probably weigh you. You also may have a psychological evaluation.
The doctor will ask you questions about your medical history, with emphasis on your eating habits. Questions may include:
Have you changed your eating habits?
Have you begun dieting?
Do you have concerns about your weight?
What do you eat in a typical day?
How much do you eat?
What medications are you taking?
Are you taking any new medications, or have you changed the dose of your medications?
Do you use any illicit drugs? If so, which ones?
Does the hunger occur during the sleep period?
Does the hunger seem to occur in a pattern related to your menstrual cycle?
What other symptoms are you having at the same time?
Linda Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.